Emergency crews respond to an overdose call in Surrey. (Photo: File photo)

Warning issued after spike of overdoses in Surrey

Fraser Health has issued an alert after a ‘significant increase’ in overdoses since Wednesday

SURREY – A “significant increase” in overdoses in Surrey has led to a warning from health officials.

The overdose alert, issued by Fraser Health on Thursday (April 12), says the spike was reported in the previous 24 hours.

“Purple, pink, blue and brown down substances have been reported,” a poster states.

The reported overdoses have included loss of consciousness, overdoses involving seizures, extreme muscle rigidity and a high risk of overdose even from smoking, according to the April 12 alert.

This comes on the heels of another spike in late March, when eight overdoses were reported in a five-hour period.

See more: Surrey overdose spike caught by fire department ‘cluster’ tracker (March 28, 2018)

See more: Surrey overdose death toll jumps to 174 in 2017 (Jan. 31, 2018)

In Surrey, 174 people died of drug overdose in 2017. That’s up from 122 in 2016, 76 in 2015, 44 in 2014 and 36 in 2013.

The only city in B.C. with a higher overdose death toll than Surrey was Vancouver, which saw 348 fatalities last year.

Province-wide, 1,422 people died of overdose last year, which is 43 per cent higher than the 993 deaths in 2016.

The powerful opioid fentanyl was detected in approximately 81 per cent of the deaths in B.C. in 2017, up from 67 per cent in 2016.

See more: More than 1,400 people in B.C. died of drug overdoses in 2017

See also: ‘Urgent care’ mental health and addiction centre announced for Surrey

Fraser Health urges drug users not to use alone, and to use supervised consumption sites. It’s also recommended to “test by using small amounts first and go slowly,” and not to mix drugs or use with alcohol.

Health officials urge drug users not to use alone, wherever possible; to make plans to have someone check on them if they were to use alone; to stagger use with friends so that someone would be able to respond if needed; to test drugs by using small amounts first and going slowly; and to not use with alcohol or other drugs.

In case of an overdose, people are instructed to call 9-1-1 immediately, to open airways and give breaths, and to give naloxone (Narcan) if they are carrying it.

For more information on responding to an overdose, visit fraserhealth.ca.

Just Posted

Homeless deaths in Surrey quadruple between 2007 and 2016

Deaths in the city spiked in 2015 from the previous year

South Surrey firefighters rescue cat from tree

The cat ‘got himself a little too high for comfort’

Surrey’s truck survey closes Sunday

‘Sustainable solutions for authorized commercial truck parking’ sought

Sunny’s Bridal in Surrey to showcase at Vancouver Fashion Week

Business got its start in south Vancouver in the 1990s

Surrey forensic nurse says vote Early, vote often

If Sheila Early wins YWCA award, Scotiabank will donate $10K to violence prevention services program for women

After mosque attacks, New Zealand bans ‘military-style’ guns

The gunman killed 50 in a Christchurch mosque

Nitro Cold Brew Coffee from B.C. roaster recalled due to botulism scare

“If you purchased N7 Nitro Cold Brew Coffee from Cherry Hill … do not drink it.”

North Delta happenings: week of March 21

Events, courses and clubs listings for North Delta

B.C. man gets award for thwarting theft, sexual assault – all in 10 minutes

Karl Dey helped the VPD take down a violent sex offender

Baby left alone in vehicle in B.C. Walmart parking lot

Williams Lake RCMP issue warning after attending complaint at Walmart Wednesday

Nowhere to grieve: How homeless people deal with loss during the opioid crisis

Abbotsford homeless advocate says grief has distinct challenges for those living on the streets

ICBC shifts to Alberta model, with higher rates, private insurers say

B.C. public insurance includes funding enforcement, driver licensing

Most Read